Anterior uveitis onset after bnt162b2 vaccination: is this just a coincidence?

Giulia Renisi, Andrea Lombardi, Massimo Stanzione, Alessandro Invernizzi, Alessandra Bandera, Andrea Gori

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Uveitis is a vision-threatening inflammation and is considered an ophthalmic emergency. It generally arises as a result of autoimmune conditions, infections, or ocular trauma, but it may also occur as an isolated disorder. Over the past decades, several cases of vaccine-associated uveitis have been described, with the hepatitis B virus vaccine being the leading cause. Clinical case: A case of anterior uveitis in a 23-year-old male, with onset 14 days after the second dose of BNT162b2 COVID-19 vaccine, is reported here. Initial symptoms were pain, photophobia, and red eye. Ocular examination showed pericheratic and conjunctival hyperaemia, posterior synechiae, and anterior chamber cells ± keratic precipitates in the lower quadrants. The posterior segment did not show any alteration, and optical coherence tomography ruled out the presence of cystoid macular oedema. After a 10-day treatment course of topical steroids and cycloplegic eye drops, the ocular inflammatory signs disappeared and visual acuity was completely restored. Even if causality remains presumed, a warning should be given to physicians about the possibility of eye inflammation following SARS-CoV-2 vaccination.

Original languageEnglish
Pages (from-to)95-97
Number of pages3
JournalInternational Journal of Infectious Diseases
Volume110
DOIs
Publication statusPublished - Sep 2021

Keywords

  • Adverse event
  • BNT162b2 vaccine
  • SARS-CoV-2
  • Uveitis

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Anterior uveitis onset after bnt162b2 vaccination: is this just a coincidence?'. Together they form a unique fingerprint.

Cite this